Alert archive / Nebraska / Tornado Warnings in 2019
Tornado Warning 57, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 29, 2019, 5:48 PM CDT for Hitchcock County, Nebraska. It was in force for 27 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2019, 5:48 PM CDT (22:48 UTC)
- Expired
- Aug 29, 2019, 6:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 5:50 PM CDT | TSTM WND GST 105 | 4 Wsw Palisade, NE | STORM SURVEY BY NWS NORTH PLATTE CONFIRMS STRAIGHT LINE WIND DAMAGE TO A FARM SOUTHWEST OF PALISADE. A BARN WAS COMPLETELY DESTROYED, AS WELL AS TREES SNAPPED, TREE LIMBS DOWN, POWER POLES DOWN, AND CROPS DOWN. |
| Aug 29, 5:55 PM CDT | TORNADO | 4 E Palisade, NE | REPORT OF FUNNEL CLOUD/POSSIBLE TORNADO AND ROTATION WITH THE STORM 1 MILE SOUTH AND 2 MILES WEST OF THE HAYES/HITCHCOCK COUNTY LINE NEAR OLD HWY 17. |
| Aug 29, 6:03 PM CDT | TSTM WND DMG | 6 Se Palisade, NE | TREE DAMAGE AND POWER LINES DOWN AT HWY 6 AND HWY 25. |
| Aug 29, 6:10 PM CDT | TSTM WND DMG | 2 Ene Trenton, NE | DELAYED REPORT VIA FACEBOOK OF A ROOF RIPPED OFF A BARN NEAR TRENTON. TIME ESTIMATED BASED ON RADAR. |
| Aug 29, 6:10 PM CDT | TSTM WND DMG | 6 Nw Trenton, NE | POWER LINES DOWN 8 MILES SOUTH OF PALISADE. REPORT VIA TWITTER WITH A PICTURE. |
| Aug 29, 6:15 PM CDT | TSTM WND DMG | 6 Se Palisade, NE | DELAYED REPORT...ROAD SIGN RIPPED OUT OF THE GROUND. TIME ESTIMATED BASED ON RADAR. |
| Aug 29, 6:24 PM CDT | TSTM WND GST 65 | 3 Wnw Trenton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 3:21 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1814 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted.
884
WFUS53 KGLD 292248
TORGLD
NEC087-292315-
/O.NEW.KGLD.TO.W.0057.190829T2248Z-190829T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
548 PM CDT Thu Aug 29 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
North central Hitchcock County in southwestern Nebraska...
* Until 615 PM CDT.
* At 547 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Palisade, or 11 miles south of Hayes Center,
moving south at 10 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Trenton and Palisade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4019 10090 4016 10113 4035 10119 4035 10098
TIME...MOT...LOC 2247Z 349DEG 9KT 4035 10107
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
Vincent2 follow-up statements
008
WWUS53 KGLD 292253
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
553 PM CDT Thu Aug 29 2019
NEC087-292315-
/O.CON.KGLD.TO.W.0057.000000T0000Z-190829T2315Z/
Hitchcock NE-
553 PM CDT Thu Aug 29 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTH
CENTRAL HITCHCOCK COUNTY...
At 550 PM CDT, a confirmed tornado was located over Palisade, or 11
miles north of Trenton, moving south at 10 mph.
HAZARD...Damaging tornado and two inch hail.
SOURCE...Weather spotters confirmed a brief rope tornado 9 miles ENE
of Hamlet at 537 pm CDT. Additional brief tornadoes will be
possible as this storm tracks southward into Hitchcock
county.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Trenton and Palisade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing brief tornadoes. TAKE COVER
NOW! Move to a basement or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4019 10090 4016 10113 4035 10119 4035 10098
TIME...MOT...LOC 2250Z 343DEG 10KT 4034 10108
TORNADO...OBSERVED
HAIL...2.00IN
$$
Vincent385
WWUS53 KGLD 292304
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
604 PM CDT Thu Aug 29 2019
NEC087-292315-
/O.CON.KGLD.TO.W.0057.000000T0000Z-190829T2315Z/
Hitchcock NE-
604 PM CDT Thu Aug 29 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTH
CENTRAL HITCHCOCK COUNTY...
At 604 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Trenton, moving south at 10 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Trenton and Palisade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4017 10109 4035 10114 4035 10098 4019 10090
TIME...MOT...LOC 2304Z 344DEG 10KT 4027 10103
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
VincentWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:02 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 29, 3:02 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Goodland KS 202 PM MDT Thu Aug 29 2019 .SHORT TERM...(This afternoon through Friday night) Issued at 1230 PM MDT Thu Aug 29 2019 Overview: WNW-NW flow aloft will prevail over the region, on the NE periphery of an upper level ridge over the Desert Southwest. Today-Tonight: A weak SFC-H85 cyclone centered in extreme northeast CO at 17Z will track ESE into northwest KS this evening as a small amplitude shortwave in southeast Wyoming (per 17Z WV imagery and SPC Mesoanalysis) progresses ESE through southwest NE into north-central KS. Surface observations and radar data show a thermal/moisture boundary associated with the aforementioned cyclone stretching SW-NE from Burlington->Saint Francis->Trenton, extending N-NW from Trenton to Ogallala NE. HRRR simulated reflectivity forecasts suggest that isolated convection will develop along the SW-NE oriented TMB in northwest KS (perhaps just S or E of Goodland) ~21-22Z this afternoon, progressing east into central KS this evening (by ~03-04Z). Though convection may be somewhat disorganized in nature at onset -- very steep mid-level lapse rates (~9 C/km), 30-40 knots effective deep layer shear, moderate to strong instability (1500-3000 J/kg MLCAPE) and extreme DCAPE (1500-1800 J/kg) suggest a potential for isolated high- based supercells capable of producing very large hail and significant damaging wind, primarily in E|NE portions of the area late this aft/eve (23-03Z) -- when flow aloft /deep-layer shear/ strengthen in advance of the approaching shortwave. Thereafter, activity is anticipated to rapidly grow upscale and track E-ESE across central/eastern KS. Friday-Friday night: The convective forecast in this period will highly depend on mesoscale features emanating from convection developing over the region this evening/tonight (and the impact thereof on the thermodynamic environment over), the evolution of upstream convection over the northern Rockies (and it's impact on downstream height/wind fields), and small amplitude tropopause disturbances (~250 mb level) progressing from the northern Rockies into the Central/Northern Plains via WNW/NW flow aloft. With this in mind -- significant uncertainty persists with regard to when/where convection may develop, let alone convective mode/evolution/hazards. .LONG TERM...(Saturday through Thursday) Issued at 200 PM MDT Thu Aug 29 2019 The main story with the extended forecast will be dry conditions and temperatures near to above normal. Saturday morning, the Tri-State area will be under northwest flow as an upper ridge over the Western U.S. slowly progresses eastward through the day. Temperatures may be hampered early in the day due to lingering clouds and showers, particularly in the northeastern part of the forecast area. Chances for precipitation are not great, but cannot be entirely ruled out as a shortwave trough exits the area. Highs are expected to be in the mid-70s to low 80s across the region. High pressure will become centered over the Four Corners region Sunday. The ridge will remain over the western half of the U.S. and the Central High Plains. Am anticipating a return to the 80s and 90s both Sunday and Monday as southerly winds help our temperatures. Models are showing an upper level trough coming ashore over the Pacific Northwest Monday morning. Both the GFS and ECMWF show a closed low developing and progressing eastward through the day. Do not anticipate an impact in the Tri-State region to start out the week. May have a weak low trying to form east of the Rockies on Tuesday. Weak convergence may be enough to kick off a stray shower or storm Tuesday evening, but at this point in time, confidence in this is very low. Shortwave trough may move through the region Thursday. Did mention slight PoPs as it moves through, but confidence is low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1115 AM MDT Thu Aug 29 2019 Aside from a potential for thunderstorms at both terminals this afternoon and evening (relative best chance at GLD), and a potential for sub-VFR ceilings Friday morning, VFR conditions will otherwise prevail. Light S/SE winds this afternoon will shift to the N/NE at 13-18 knots this evening, gradually veering to the ENE/E and decreasing to 7-12 knots late tonight into Friday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...AW AVIATION...VINCENT
Hazardous weather outlook, Aug 29, 3:28 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 228 PM MDT Thu Aug 29 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302030- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 228 PM MDT Thu Aug 29 2019 /328 PM CDT Thu Aug 29 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated supercell thunderstorms capable of producing very large hail and destructive straight line winds will be possible along and east of Highway 25 between 3 pm and 8 pm MDT. A Severe Thunderstorm Watch is in effect for portions of northwest Kansas and southwest Nebraska until 9 pm MDT, 10 pm CDT this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Isolated severe thunderstorms will be possible across portions of the Tri-State area Friday evening. Thunderstorms may persist late Friday evening into Friday night. Locally heavy rainfall will be possible in association with any thunderstorms. .SPOTTER INFORMATION STATEMENT... Skywarn spotters and storm chasers are encouraged to report any severe or hazardous weather associated with thunderstorms this afternoon and evening. Thank you. Vincent
In the hours before
Special weather statement, Aug 29, 4:11 PM CDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Goodland KS 311 PM MDT Thu Aug 29 2019 KSZ013-027-292130- Wallace KS-Sherman KS- 311 PM MDT Thu Aug 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE AND SOUTHEASTERN SHERMAN COUNTIES UNTIL 330 PM MDT... At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Sharon Springs, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Wallace and southeastern Sherman Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northwestern and west central Kansas. LAT...LON 3901 10188 3918 10183 3921 10148 3894 10151 TIME...MOT...LOC 2111Z 274DEG 18KT 3909 10175 Husted
Special weather statement, Aug 29, 5:21 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Goodland KS 421 PM MDT Thu Aug 29 2019 KSZ041-042-292245- Wichita KS-Greeley KS- 421 PM MDT Thu Aug 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA AND NORTHEASTERN GREELEY COUNTIES UNTIL 445 PM MDT/545 PM CDT/... At 420 PM MDT/520 PM CDT/, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Tribune, moving east at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Leoti, Tribune and Selkirk. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000 PM CDT/ for west central Kansas. LAT...LON 3841 10177 3862 10176 3867 10130 3838 10128 TIME...MOT...LOC 2220Z 270DEG 29KT 3854 10157 PATTON
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:29 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 76 min |
| Aug 29, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 74 min |
| Aug 29, 6:21 PM CDT | Tornado Warning | GLD | Hitchcock, Red Willow | 24 min |
Nearby
Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.